What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 1:40 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 11, 1:40 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Thu Jul 11 2019
.SYNOPSIS...
Strong storms and heavy rain today ahead of a cold front. High
pressure builds for the beginning of the weekend. Unsettled
weather returns next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 240 PM Thursday...
Today through early tonight, a fairly potent northern stream
trough crosses, providing synoptic-level support for widespread
showers and storms and eventually the passage of a cold front
later. At the meso-scale, storms formed over the Ohio Valley
this morning and tracked ENE into western and northern West
Virginia where they currently reside. While this activity has
taken a bite out of available instability for much of the area,
and has prevented further destabilization given ample cloud
cover, sunny skies along the western periphery has allowed for
the development of a corridor of strong instability extending
from central KY into central/eastern OH. Meanwhile, dry air
enters the mid-levels coincident with moisture convergence up to
1.5-2.00"+ PWAT along pre- frontal and frontal waves. These
combined factors lead to a slight risk per SPC of downbursts/
damaging winds in the Ohio Valley this afternoon and early
evening in spite of weak wind fields.
This line of thinking along with satellite trends point to
potentially severe storms forming over OH/KY and migrating east
into our area where they will likely begin to weaken when they
encounter a worked-over atmosphere closer to the Ohio River.
Pockets of instability may still exist in some places, however,
so do agree with marginal risk for severe wind gusts across the
entire area outside of a slight risk near and west of the Ohio
River. High rainfall rates and low FFG also led to the issuance
of a Flash Flood Watch across interior portions of north/central
WV in coordination with neighboring offices. Storm motion ought
to stave off flooding impacts elsewhere.
Later this evening, the main cold front and its pressure trough
cross into the Ohio Valley. Do expect additional showers along the
front, but the setting sun and early storm activity will likely
limit storm activity, especially east. Tonight, the front is slow to
move into the mountains and tends to stall across it and the
southern zones into mid-Friday. This allows for a stratus deck
to form across the southeast half of the forecast area, while
low level flow staves off fog development. Isolated to scattered
showers in the mountains and across the south are likely to
form in the vicinity of the front Friday, with perhaps enough
destabilization across SW VA to pop an afternoon thunderstorm.
Morning cloud cover will initially inhibit warming, then highs
reach into the 70's and 80's during the afternoon.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 225 PM Thursday...
Drier air, at least off the surface, will continue to advect
into the area Friday night with PWATs dropping below an inch.
Some dense river valley fog looks to develop overnight as lows
settle down below readings from recent days values.
Saturday looks to mainly sunny with just enough mixing to bring
down drier air aloft for dewpoints to drop into the lower to mid
60s. High temperatures look to be very close to normal.
A warm front develops across portions of the OH Valley on Sunday
which will provide for a change of diurnally driven convection,
in addition to an uptick in humidity/temperature.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 225 PM Thursday...
Upper level riding tries to build in early next week with
attention turning to where the remnants of Barry track. It may
take until Wednesday or Thursday to see the effects from this
system.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...
VFR prevails at all sites this afternoon with IFR or worse
conditions likely in waves of heavy-raining thunderstorms. Winds
prevail from the SW today, turning gusty and variable in storms.
In general storms will produce variable gusts in the 20-30 kt
range, although the strongest storms will be capable of
producing 40+ kt winds. High moisture content is leading to very
heavy downpours with brief drops in visibility, commonly to IFR, to
LIFR in heaviest storms. Larger clusters of shower activity are
capable of bringing ceilings down to MVFR as well.
Most sites are seeing impacts at this time, spare for PKB, who
is enjoying a break in the action. This break is likely area-
wide late this afternoon, before another wave of storms comes in
later this evening. Though, the weakly capped environment will
still be conducive for isolated to scattered showers. After the
cold front crosses tonight from W to E, winds shift to
northwesterly. Tomorrow morning during the pre- dawn hours, a
low stratus deck is likely to form near and south of the slow-
moving front. GLAMP guidance suggest reduced ceilings at all
sites, however do think it'll be a bit tougher to attain at PKB
and HTS. At any rate expect stratus deck to lift and scatter
through the morning. Low confidence exists in this portion of
the forecast with widely varying model solutions. Low level flow
ought to stave off fog development, though if these should
calm, quick VSBY degradations are likely overnight with high
humidity.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium/high today, low tonight.
ALTERNATE SCENARIOS: Timing of convection may vary; timing and
occurrence of LL stratus may vary; patchy fog is possible though
unlikely.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H M M
HTS CONSISTENCY H H H H H H H H H H M H
BKW CONSISTENCY H H H H H H H M M M L L
EKN CONSISTENCY H H H H H H H H M M L M
PKB CONSISTENCY H H H H H H H H H H M M
CKB CONSISTENCY H H H H H H H H H H M H
AFTER 18Z FRIDAY...
IFR fog possible Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ030>032-
039-040-521>526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...30/MC
NEAR TERM...MC
SHORT TERM...30
LONG TERM...30
AVIATION...MCHazardous weather outlook, Jul 11, 11:39 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
1239 PM EDT Thu Jul 11 2019
VAZ003-004-WVZ024>026-033-034-515>520-121645-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
1239 PM EDT Thu Jul 11 2019
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
An isolated strong to severe thunderstorm may occur this afternoon
and early evening. Damaging winds are the primary strong storm risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ030>032-039-040-521>526-121645-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1239 PM EDT Thu Jul 11 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is also a slight risk for severe thunderstorms today. Damaging
winds are the primary risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>029-
121645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
1239 PM EDT Thu Jul 11 2019
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk for severe thunderstorms today. Damaging
winds are the primary risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 11, 12:46 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
146 PM EDT Thu Jul 11 2019
WVZ522>526-111845-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Southeast Randolph-
146 PM EDT Thu Jul 11 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT RANDOLPH...POCAHONTAS
AND SOUTHEASTERN WEBSTER COUNTIES...
At 141 PM EDT, an area of strong thunderstorms was located 10 miles
southeast of Addison (Webster Springs), or 10 miles southeast of
Webster Springs, moving east at 35 mph.
Locations impacted include...
Elkins, Marlinton, Cass Scenic Railroad, Greenbank, Mill Creek,
Snowshoe, Dailey, Mingo, Beverly, Durbin, Hillsboro, Huttonsville,
Harman, Arbovale, Cheat Bridge, Dryfork, Glady, Minnehaha Springs,
Waneta and Boyer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3884 7954 3878 7951 3866 7960 3867 7962
3836 7973 3831 7981 3827 7979 3819 7992
3807 7996 3805 8027 3806 8029 3843 8038
3903 7975 3897 7951 3896 7935
TIME...MOT...LOC 1741Z 257DEG 30KT 3837 8026
RGSpecial weather statement, Jul 11, 12:53 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
153 PM EDT Thu Jul 11 2019
WVZ028>031-039-040-521-522-525-526-111845-
Barbour-Southeast Webster-Northwest Randolph-Harrison-Northwest
Webster-Upshur-Lewis-Gilmer-Braxton-Southeast Randolph-
153 PM EDT Thu Jul 11 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
RANDOLPH...SOUTHEASTERN GILMER...LEWIS...BRAXTON...UPSHUR...NORTHERN
WEBSTER...SOUTHERN BARBOUR AND SOUTH CENTRAL HARRISON COUNTIES...
At 150 PM EDT, strong thunderstorms were clustered 9 miles east of
Glenville, moving east at 40 mph.
Locations impacted include...
Elkins, Buckhannon, Weston, Sutton, Audra State Park, Webster
Springs, Belington, Gassaway, Addison (Webster Springs), Jackson
Mill, Stonewall Jackson, Rock Cave, Holly River State, Junior,
Burnsville, Jane Lew, Flatwoods, Womelsdorf (Coalton), Eden and
Little Birch.
This includes the following highways...
Interstate 79 between mile markers 48 and 108.
Route 19 between mile markers 64 and 68.
Route 33 between mile markers 1 and 35.
Torrential rainfall is also occurring with these storms,with up to
an inch of rain, in a short period of time. This may cause localized
flooding. Do not drive your vehicle through flooded roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3841 8041 3851 8066 3853 8065 3853 8071
3866 8102 3916 8043 3903 7976
TIME...MOT...LOC 1750Z 281DEG 48KT 3891 8065
21Special weather statement, Jul 11, 1:29 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Thu Jul 11 2019
WVZ032-040-111900-
Barbour-Taylor-
229 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT TAYLOR AND NORTHEASTERN BARBOUR
COUNTIES...
At 228 PM EDT, a strong thunderstorm was located near Grafton, moving
east at 30 mph.
Locations impacted include...
Grafton, Valley Falls, Moatsville, Tygart Lake State Park, Thornton,
Knottsville, McGee and Nestorville.
Torrential rainfall is also occurring with this storm,with up to an
inch in a short period of time. This may cause localized flooding.
Do not drive your vehicle through flooded roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3920 7983 3914 7984 3909 7997 3939 8020
3941 8011 3939 8009 3940 8003 3942 8000
3945 7993 3943 7989 3930 7989 3929 7986
3925 7985 3924 7981 3922 7981
TIME...MOT...LOC 1828Z 273DEG 28KT 3929 7995
21Local storm report, Jul 11, 1:48 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 1 W PULLMAN 39.19N 80.97W
07/11/2019 RITCHIE WV EMERGENCY MNGR
HIGH WATER REPORTED ALONG CHEVAUX-DE-FRISE ROAD.
&&
EVENT NUMBER RLX1901837
RGSpecial weather statement, Jul 11, 3:37 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
437 PM EDT Thu Jul 11 2019
OHZ066-112100-
Perry-
437 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...
At 436 PM EDT, a strong thunderstorm was located near Harbor Hills,
or near Heath, moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Crooksville, Thornville, Junction City, Glenford and Hemlock.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3992 8241 3991 8217 3982 8217 3981 8207
3973 8208 3973 8202 3969 8203 3957 8216
3990 8247 3993 8246
TIME...MOT...LOC 2036Z 308DEG 13KT 3997 8238
JZLocal storm report, Jul 11, 3:43 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN 1 WNW SELBYVILLE 38.76N 80.26W
07/11/2019 M2.04 INCH UPSHUR WV MESONET
FELL IN ONE HOUR AT PLSW2
&&
EVENT NUMBER RLX1901838
HART